Arkansas, 2011

Damaging Wind and Lightning Strike in Arkansas, July 3, 2011

July 3, 2011 · NWS SHV · 2 events in 1 county or zone

Pulse type severe thunderstorms developed during the late afternoon across portions of Southwest Arkansas on July 3rd. These storms developed in a moderately unstable airmass with afternoon temperatures above 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Pulse type severe thunderstorms developed during the late afternoon across portions of Southwest Arkansas on July 3rd. These storms developed in a moderately unstable airmass with afternoon temperatures above 100 degrees. Once these storms collapsed, they produced strong damaging wind gusts. These storms were also prolific cloud to ground lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 2:41 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 3, 2:41 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
341 PM CDT SUN JUL 3 2011

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR THIS AFTERNOON IN RESPONSE TO A WEAK
SURFACE BOUNDARY ACROSS THE REGION AND AN UPPER-LEVEL WEAKNESS ON
THE SOUTH SIDE OF THE UPPER-RIDGE. DOWNBURST WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL MAY BE POSSIBLE WITH SOME OF THESE
STORMS AS THEY DRIFT WEST. THIS CONVECTION IS FORECAST TO
DIMINISH THROUGH THE EVENING.

DIURNALLY DRIVEN AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
FORECAST TO PERSIST THROUGH THE WORK WEEK AS UPPER-RIDGE SLOWLY
BREAKS DOWN AND SHIFTS WEST ALLOWING AN TROUGH TO DIG SOUTH FROM
THE GREAT LAKES. ACCORDINGLY...AFTERNOON HIGH TEMPERATURES
FORECAST TO EASE INTO THE 90S THROUGH MUCH OF THE FORECAST
PERIOD...ALLOWING FOR A SLIGHT BREAK FROM THE CRITICAL HEAT
CONDITIONS EXPERIENCED OVER THE PAST FEW WEEKS.

OTHERWISE...AS THE UPPER-LEVEL PATTERN SHIFTS TO A NORTHWEST FLOW
REGIME DURING THE MIDDLE OF THE WEEK...THE POSSIBILITY OF MCS
ACTIVITY INCREASES. /05/

&&

.AVIATION...
MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. ISOLATED CONVECTION ONCE
AGAIN ACROSS THE REGION...ENDING BY 04/02Z. HAZARDS FROM THE
CONVECTION WILL INCLUDE STRONG WIND SHEAR AND SEVERE TURBULENCE.
SURFACE WINDS MAINLY SOUTH TO SOUTHEAST LESS THAN 10 KTS BUT OUTFLOW
BOUNDARIES CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO
40 KTS AND POTENTIALLY HIGHER.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  97  73  98  72 /  30  30  30  30  30
MLU  73  97  72  97  73 /  30  30  30  40  30
DEQ  69  99  70  97  73 /  20  20  20  20  20
TXK  73  99  72  98  73 /  20  20  20  30  30
ELD  70  98  70  97  72 /  20  20  20  30  30
TYR  74  99  75  97  73 /  30  30  30  20  20
GGG  74  99  74  98  72 /  30  30  30  30  30
LFK  74  97  72  97  71 /  30  30  30  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05/
Hazardous weather outlook, Jul 3, 10:55 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT SUN JUL 3 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF THE AREA. DUE TO THE VERY HOT TEMPERATURES...SOME STORMS
HAVE THE POTENTIAL TO BECOME STRONG ENOUGH TO PRODUCE DAMAGING
WIND GUSTS. BOATERS ON AREA LAKES SHOULD BE PREPARED FOR DEADLY
LIGHTNING AND STRONG WINDS WHICH COULD CAPSIZE BOATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HOT TEMPERATURES WITH A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE END OF THE WORK WEEK. WHILE INVOLVED IN
OUTDOOR ACTIVITIES OVER THE NEXT SEVERAL DAYS...REMEMBER THAT
THUNDERSTORMS CAN PRODUCE PROLIFIC LIGHTNING AND STRONG DOWNBURST
WINDS. IF YOU HEAR THUNDER...MOVE INDOORS OR TO A PLACE OF SAFETY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

05

In the hours before

Special weather statement, Jul 3, 4:07 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT SUN JUL 3 2011

ARZ070-TXZ097-032300-
BOWIE-MILLER-
507 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANDEVILLE...TEXARKANA...HOOKS...MAUD...NASH...REDWATER AND WAKE
     VILLAGE...

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TEXARKANA...MOVING WEST AT 5
MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ALSO EXPECT DEADLY LIGHTNING WITH THUNDERSTORMS.
Special weather statement, Jul 3, 4:18 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT SUN JUL 3 2011

TXZ097-111-112-032300-
BOWIE-CASS-MORRIS-
518 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     NORTHEAST MORRIS...NORTHWEST CASS AND SOUTHWEST BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     DALBY SPRINGS...SIMMS AND US 259 AND I 30 INTERSECTION...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF US 259 AND I 30
INTERSECTION...MOVING EAST AT 5 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM ALONG WITH DEADLY LIGHTNING. THE WINDS FROM THIS STORM CAN
BLOW AROUND UNSECURED ITEMS AND MAY BREAK SMALL TREE LIMBS.

06

The radar

The Shreveport radar (KSHV), 111 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Miller

When
July 3, 4:22 PM CST
Where
Miller County, Texarkana
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.430, -94.050

Lightning hit a backyard tree, then moved onto a powerline which set the roof of a local residence on fire. There were no report of injuries.

Thunderstorm Wind, Miller

When
July 3, 4:22 PM CST
Where
Miller County, Texarkana
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.430, -94.050

Winds damaged the front of the Deliverance Temple Church of God in Christ. Bricks were reported to have come through the ceiling of the church. There were no report of injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307192, 307193.